Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 284, NWS St. Louis, MO

September 7, 2012Iron County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 7, 2012, 4:24 PM CDT for Iron County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 4:24 PM CDT (21:24 UTC)
Expired
Sep 7, 2012, 5:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Iron County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KLSX 072124
SVRLSX
MOC093-072215-
/O.NEW.KLSX.SV.W.0284.120907T2124Z-120907T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 515 PM CDT

* AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIXBY...AND
  MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVIEW AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 9077 3760 9077 3761 9110 3774 9109
      3774 9074 3773 9065 3758 9065
TIME...MOT...LOC 2124Z 274DEG 24KT 3768 9099

HAIL...1.00IN
WIND...60 MPH

$$

TES
1 follow-up statement
515 
WWUS53 KLSX 072137
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT FRI SEP 7 2012

MOC093-072215-
/O.CON.KLSX.SV.W.0284.000000T0000Z-120907T2215Z/
IRON MO-
437 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IRON COUNTY
UNTIL 515 PM CDT...

AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
BIXBY...AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BELLEVIEW AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 9077 3760 9077 3761 9110 3774 9109
      3774 9074 3773 9065 3758 9065
TIME...MOT...LOC 2137Z 272DEG 17KT 3767 9096

HAIL...1.00IN
WIND...60 MPH

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:51 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 7, 3:51 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI SEP 7 2012

.SHORT TERM...
ISSUED AT 302 PM CDT FRI SEP 7 2012
(TONIGHT)

A RATHER POTENT COLD FRONT CURRENTLY EXTENDING FROM THE GREAT
LAKES REGION SOUTHWESTWARD THROUGH NORTHEASTERN MISSOURI AND
SOUTHEASTERN EVENING AND TONIGHT...COINCIDENT WITH A DEEPENING
POSITIVELY TILTED UPPER LEVEL TROUGH. THE FRONT SHOULD EXIT THE
CWA BY 06Z TONIGHT...THOUGH THE 500MB TROUGH AXIS IS DELAYED
BEHIND THE FRONT BY AROUND 6 HOURS. THE TROUGH AXIS COMBINED WITH
THE INFLUENCE OF THE RIGHT ENTRANCE REGION OF A 300MB JET SHOULD
FAVOR LINGERING PRECIPITATION ACTIVITY A FEW HOURS AFTER THE FRONT
PASSES. STRONG COLD AIR ADVECTION WILL BRING TEMPERATURES DOWN
TONIGHT BEHIND THE FRONT...WITH OVERNIGHT LOWS GENERALLY IN THE
LOW TO MIDDLE 50S ACROSS THE CWA...10-15 DEGREES COOLER THAN LAST
NIGHT.

JP

&&

.LONG TERM...
ISSUED AT 302 PM CDT FRI SEP 7 2012
(TOMORROW THROUGH FRIDAY)

DRY...COOL...AND TRANQUIL WEATHER IS ON TAP AS THE UPPER LEVEL
TROUGH DEEPENS AND MOVES EASTWARD AND HIGH PRESSURE BUILDS INTO
THE REGION. MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF
ANOTHER FRONT EXTENDING SOUTHWESTWARD FROM THE GREAT LAKES
REGION...IMPACTING THE AREA LATE SATURDAY NIGHT AND INTO SUNDAY
MORNING. HOWEVER...THERE WILL NOT BE MUCH MOISTURE TO WORK
WITH...SO ASIDE FROM A WIND SHIFT...IMPACTS ASSOCIATED WITH THE
FRONT WILL BE MINIMAL. BY MONDAY MORNING...AN 850MB RIDGE AXIS
WILL BE OVER THE CWA AND WINDS WILL ONCE AGAIN VEER TO THE
SOUTH...WITH TEMPERATURES GRADUALLY MODERATING BY MIDWEEK. COULD
SEE SOME CHANGES ONCE AGAIN BY THURSDAY AND INTO FRIDAY AS ANOTHER
COLD FRONT BEGINS TO SINK INTO THE REGION...THOUGH HAVE ONLY
CHOSEN TO INCLUDE SLIGHT CHANCE POPS UNTIL THE MODELS CAN GET A
BETTER HANDLE ON THE SYSTEM. OVERALL...NO BIG CHANGES WERE MADE TO
THE EXTENDED FORECAST THIS PACKAGE AS MODELS CONTINUE TO BE IN
GOOD AGREEMENT THROUGH MIDWEEK.

JP

&&

.AVIATION...
ISSUED AT 1221 PM CDT FRI SEP 7 2012

POTENT COLD FRONT STRETCHED FROM FAR CORNER OF SE IOWA TO JUST
SOUTH OF A KIRKSVILLE TO KANSAS CITY LINE. THE AIR MASS AHEAD OF
THE FRONT CONTINUES TO DESTABILIZE AND CURRENT THOUGHTS ARE THAT A
LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AFTER 20Z WHEN
ITS LOCATION WILL BE SOUTH OF KUIN AND NORTH OF KCOU-KSTL. HAVE
TEMPO GROUPS TO ACCOUNT FOR THE THUNDERSTORM THREAT. GUSTY
NORTHWEST WINDS EXPECTED WITH INITIAL COLD FROPA AND MVFR CIGS
WITH SOME LIGHT RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING
EXPECTED FROM NORTH-SOUTH TONIGHT WITH WINDS DIMINISHING TO 10-13
KTS.

SPECIFICS FOR KSTL...

EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP ALONG AN ENCROACHING
COLD FRONT IMPACTING THE TERMINAL IN THE 20-23Z TIME FRAME. THE
TEMPO GROUP ACCOUNTS FOR THIS BUT CONDITIONS COULD BE WORSE WITH
THE THUNDER...ESPECIALLY STRONG WINDS. LOOKING FOR FROPA AROUND
23Z WITH GUSTY NORTHWEST WINDS AND MVFR CIGS WITH LIGHT
RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING OVERNIGHT WITH
WINDS DIMINISHING TO 10-13 KTS.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 7, 3:59 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT FRI SEP 7 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
MAINLY ALONG AND EAST OF A SPRINGFIELD ILLINOIS TO COLUMBIA
MISSOURI LINE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ISOLATED
TORNADOES AND VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

JP

In the hours before

Local storm report, Sep 7, 4:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             COLUMBIA                38.95N  92.33W
09/07/2012  M1.50 INCH       BOONE              MO   AMATEUR RADIO

            ON I70 AT MM 124

&&

MILLER
Local storm report, Sep 7, 4:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             COLUMBIA                38.95N  92.33W
09/07/2012  E1.75 INCH       BOONE              MO   TRAINED SPOTTER

            NEAR INTERSECTION OF PROVIDENCE AND WALNUT

&&

MILLER
Local storm report, Sep 7, 4:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 E COLUMBIA            38.95N  92.27W
09/07/2012  E1.50 INCH       BOONE              MO   TRAINED SPOTTER

            ON ROUTE WW EAST OF COLUMBIA.

&&

CORRECTED EVENT TIME...REMARKS

PHILLIPSON
Local storm report, Sep 7, 4:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             WATERLOO                38.33N  90.15W
09/07/2012  E0.25 INCH       MONROE             IL   TRAINED SPOTTER

&&

BYRD
Local storm report, Sep 7, 4:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     WATERLOO                38.33N  90.16W
09/07/2012                   MONROE             IL   AMATEUR RADIO

            SEVERAL LARGE TREES BLOWN DOWN IN TOWN...ONE WAS 36
            INCHES IN DIAMETER.

&&

BYRD
Local storm report, Sep 7, 4:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             WINFIELD                39.00N  90.74W
09/07/2012  E0.88 INCH       LINCOLN            MO   CO-OP OBSERVER

&&

PHILLIPSON

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:02 PM CDTSevere Thunderstorm WarningLSXCrawford43 min
Sep 7, 3:18 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington42 min
Sep 7, 3:33 PM CDTSevere Thunderstorm WarningLSXBoone57 min
Sep 7, 3:36 PM CDTSevere Thunderstorm WarningLSXLincoln54 min
Sep 7, 3:51 PM CDTSevere Thunderstorm WarningLSXWashington39 min
Sep 7, 3:59 PM CDTSevere Thunderstorm WarningLSXWashington35 min
Sep 7, 4:13 PM CDTSevere Thunderstorm WarningLSXCallaway62 min
Sep 7, 4:18 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau42 min
Sep 7, 4:46 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren44 min
Sep 7, 4:50 PM CDTSevere Thunderstorm WarningLSXCole, Osage40 min
Sep 7, 5:00 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds45 min
Sep 7, 5:03 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis42 min
Sep 7, 5:13 PM CDTTornado WarningLSXIron, Madison, Reynolds32 min
Sep 7, 5:16 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois30 min
Sep 7, 5:22 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis23 min
Sep 7, 5:24 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds31 min
Sep 7, 5:25 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage35 min
Sep 7, 5:49 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren41 min
Sep 7, 5:50 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington40 min
Sep 7, 6:00 PM CDTSevere Thunderstorm WarningLSXFranklin30 min
Sep 7, 6:03 PM CDTAreal Flood AdvisoryLSXIron, Reynolds6 hr
Sep 7, 6:22 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Washington53 min
Sep 7, 6:41 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.